Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 8, NWS Denver/Boulder, CO

May 31, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2009, 1:21 PM MDT for Weld County, Colorado. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2009, 1:21 PM MDT (19:21 UTC)
Expired
May 31, 2009, 2:00 PM MDT
In force
39 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 74 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2009-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2009-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 311921
SVRBOU
COC123-312000-
/O.NEW.KBOU.SV.W.0008.090531T1921Z-090531T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
121 PM MDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 200 PM MDT

* AT 120 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 2 MILES SOUTHWEST OF AULT...OR 11 MILES NORTH OF
  GREELEY...MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
  SEVERANCE...PIERCE...LUCERNE...EVANS...EATON...AULT AND GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464
TIME...MOT...LOC 1920Z 005DEG 7KT 4057 10477

$$
2 follow-up statements
000 
WWUS55 KBOU 311949
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
149 PM MDT SUN MAY 31 2009

COC123-312000-
/O.CON.KBOU.SV.W.0008.000000T0000Z-090531T2000Z/
WELD CO-
149 PM MDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM MDT
FOR WEST CENTRAL WELD COUNTY...

AT 149 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR EATON...OR 10 MILES NORTH OF GREELEY...MOVING
SOUTH AT 10 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...SEVERANCE...PIERCE...LUCERNE...EVANS...EATON...AULT AND
GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464
TIME...MOT...LOC 1949Z 338DEG 7KT 4054 10470

$$
000 
WWUS55 KBOU 312002
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT SUN MAY 31 2009

COC123-312011-
/O.EXP.KBOU.SV.W.0008.000000T0000Z-090531T2000Z/
WELD CO-
202 PM MDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY HAS
EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO 
LONGER EXPECTED TO PRODUCE SEVERE WEATHER. STILL EXPECT AREAS OF 
HEAVY RAIN AND SMALL HAIL AS IT CONTINUES SOUTH NEAR THE TOWN OF 
LUCERNE.

LAT...LON 4037 10463 4040 10493 4067 10488 4065 10464
TIME...MOT...LOC 1949Z 338DEG 7KT 4054 10470

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:31 AM MDT, 10 hours 50 minutes earlier.

Area forecast discussion, May 31, 2:31 AM MDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
231 AM MDT SUN MAY 31 2009

.SHORT TERM...A RATHER DIFFUSE UPPER LEVEL LVL RIDGE WILL REMAIN
OVER TE AREA THRU TONIGHT WITH VERY WEAK FLOW ALOFT.  MOISTURE WILL
CHANGE LITTLE AS INTEGRATED PRECIPITABLE WATER VALUES ARE ABOUT THE
SANE A 24 HOURS AGO.  BOTH NAM AND GFS SHOW WEAK DISTRUBANCES
AFFECTING AREA WHICH ARE LIKELY CONVECTIVELY INDUCED.  UPPER LEVEL
DIVERGENCE IS SHOWN AGAIN LATER THIS AFTN INTO THE EVENING HOURS SO
EXCEPT SCT SLOW MOVING TSTMS WHICH WILL PRODUCE HEAVY RAIN IN SOME
AREAS.  NAM IS SHOWING OUTFLOW BOUNDARIES FROM CONVECTION OVER THE
HIGHER TERRAIN AND ALONG CHEYENNE RIDGE WILL MOVE ACROSS URBAN
CORRIDOR BY MID TO LATE AFTN SO BEST CHC OF TSTMS COULD FOCUS EAST
OVER THE PLAINS.  SHEAR TODAY IS WEAKER THAN YESTERDAY SO THREAT OF
AN ISOLD SVR STORM OR TWO LOOKS LESS LIKELY.  AS FAR AS TEMPS 700 MB
READINGS ARE FCST TO RISE FROM 2 TO 3 DEGREES C SO AFTN HIGHS MAY
REACH THE LOWER TO MID 80S OVER THE PLAINS.  FOR TONIGHT EXPECT SOME
LINGERING ACTIVITY THROUGH THE EVENING HOURS BEFORE ENDING AROUDN
06Z.

.LONG TERM...MODELS HAVE WEAK UPPER TROUGHING OVER THE FORECAST AREA
MONDAY AND MONDAY NIGHT.  WEAK UPPER RIDGING IS PROGGED BY LATER
TUESDAY AND TUESDAY NIGHT.  THE FLOW ALOFT IS QUITE WEAK THROUGH ALL
THE PERIODS.  THERE IS WEAK UPWARD VERTICAL VELOCITY PROGGED FOR THE
FORECAST AREA MONDAY THROUGH TUESDAY NIGHT.  THE BOUNDARY LAYER FLOW
LOOKS TO BE UPSLOPE FOR THE PLAINS AND FOOTHILLS ON MONDAY.  A
PRETTY DECENT COLD FRONT MOVES IN MONDAY EVENING WITH PRETTY STRONG
UPSLOPE FLOW FOR THE REST OF MONDAY NIGHT AND ALL OF TUESDAY.  THE
UPSLOPE IS VERY DEEP...ESPECIALLY ON THE NAM.  FOR MOISTURE...IT
INCREASES MONDAY AND MONDAY EVENING.  IT IS VERY DEEP THE REST OF
MONDAY NIGHT THROUGH MUCH OF TUESDAY NIGHT.  PRECIPITABLE WATER
VALUES ARE IN THE 0.75 TO 1.00 INCH RANGE MONDAY THROUGH TUESDAY
NIGHT.  DEW POINT TEMPERATURES ARE IN THE UPPER 40S TO MID 50S F
OVER THE PLAINS AND LOWER FOOTHILLS MONDAY AND MONDAY NIGHT.  THEY
DROP INTO THE MID AND UPPER 40S F TUESDAY AND TUESDAY NIGHT.  THERE
IS A PRETTY DECENT THETA-E AXIS OVER MUCH OF THE FORECAST AREA LATE
DAY MONDAY.  ON TUESDAY...ITS ONLY OVER WESTERN COLORADO.  LAPSE
RATES ARE FAIRLY STEEP LATE DAY MONDAY.  BY TUESDAY A STRONG CAP IS
IN PLACE OVER ALL BUT THE HIGH MOUNTAINS OF THE FORECAST AREA.
THERE IS FAIRLY DECENT CAPE OVER ALL THE PLAINS LATE DAY MONDAY.
FOR TUESDAY...THERE IS ONLY A BIT OF CAPE OVER THE HIGH MOUNTAINS.
THE QPF FIELDS HAVE SOME MEASURABLE RAINFALL OVER THE FORECAST AREA
ON MONDAY AND MONDAY EVENING.  FROM 06Z MONDAY NIGHT THROUGH 00Z
TUESDAY AFTERNOON THERE IS SIGNIFICANT AMOUNTS FOR THE FORECAST AREA
ON BOTH MODELS...WITH MORE FROM THE NAM DURING TUESDAY.  WILL KEEP
OR GO WITH 30-50% POPS LATE DAY MONDAY WITH CONVECTION IN MIND.
WILL GO WITH 30-60% POPS LATER MONDAY NIGHT AND TUESDAY WITH MORE OF
A STRATIFORM SITUATION IN MIND FOR AREAS EAST OF THE DIVIDE.  WET
BULB ZERO HEIGHTS ARE MUCH LOWER ON THE GFS COMPARED TO THE NAM FOR
TUESDAY.  FOR TEMPERATURES...MONDAYS HIGHS ARE 2-3 C COOLER THAN
SUNDAYS.  TUESDAYS HIGHS ARE 9-15 C COOLER THAN MONDAYS...MAINLY
FOR THE PLAINS AND FOOTHILLS.  CURRENT GFE GRIDS AND MOS GUIDANCE
VALUES SEEM TO HIGH...WILL GO LOWER.  WOULDNT BE SURPRISED IF IT
DOESNT GET OUT OF THE 40S OVER THE PLAINS ON TUESDAY..THAT IS IF
THE CURRENT MODEL SOLUTION MODERATELY PANS OUT.  WILL LEAVE THE
LATER DAYS AS IS.

&&

.AVIATION...SIMILAR PATTERN TO YESTERDAY AS OUTFLOW BOUNDARIES FROM
CONVECTION OVER THE MTNS AND FOOTHILLS MAY PUSH ACROSS AREA BY MID
TO LATE AFTN AND FOCUS BEST CHC OF TSTMS EAST OF THE AIRPORTS FM
21Z-01Z.  FLOW ALOFT IS VERY WEAK SO TSTMS WILL BE VERY SLOW MOVING
AND COULD PRODUCE MVFR CONDITIONS FOR A BRIEF PERIOD DUE TO HEAVY
RAIN.  DRAINAGE WINDS THIS MORNING WILL BECOME LIGHT NE BY EARLY
AFTN ALTHOUGH A BRIEF PERIOD OF GUSTY OUTFLOW WINDS COULD OCCUR
ANYTIME FROM 21Z-01Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

RPK/RJK
Hazardous weather outlook, May 31, 10:37 AM MDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1037 AM MDT SUN MAY 31 2009

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1037 AM MDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SLOW MOVING THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
CONTINUE THROUGH THE EVENING HOURS IN MOST AREAS.  THE STRONGER
STORMS WILL PRODUCE HEAVY RAIN...UP TO ONE INCH IN 30 MINUTES...
SMALL HAIL AND WIND GUSTS TO 40 MPH.

OVERALL THE THREAT OF SEVERE THUNDERSTORMS WILL BE LOW. HOWEVER...AN
ISOLATED THUNDERSTORM COULD BECOME SEVERE OVER THE NORTHEAST PLAINS
LATE THIS AFTERNOON AND EVENING.  IF ONE DEVELOPS...THEN LARGE HAIL
UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WOULD BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE FIRST PART OF THE WEEK WILL BE MOIST AND UNSETTLED. THERE IS A
GOOD CHANCE OF SHOWERS AND THUNDERSTORMS FOR THE FORECAST AREA
MONDAY. RAIN WILL BE LIKELY MONDAY NIGHT THROUGH TUESDAY NIGHT WITH
SNOW MIXED IN ABOVE 9000 FEET. TEMPERATURES WILL BE SIGNIFICANTLY
COLDER ON TUESDAY EAST OF THE CONTINENTAL DIVIDE. FROM WEDNESDAY
THROUGH SATURDAY THERE WILL BE A CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

COOPER/MEIER

In the hours before

Special weather statement, May 31, 12:11 PM MDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1211 PM MDT SUN MAY 31 2009

COZ035-038-311845-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY CO-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET CO-
1211 PM MDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  EAST CENTRAL LARIMER COUNTY

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED 5 MILES NORTH OF MASONVILLE...OR 6 MILES WEST OF FORT
COLLINS...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO
MASONVILLE...HARMONY AND FORT COLLINS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND
DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY.
TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE
THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
IN DANGER OF BEING STRUCK BY LIGHTNING.

&&

LAT...LON 4054 10502 4037 10517 4052 10534 4065 10520
TIME...MOT...LOC 1811Z 310DEG 8KT 4054 10520

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 6:01 PM MDTSevere Thunderstorm WarningBOUMorgan44 min
May 31, 12:11 PM MDTSpecial Weather StatementBOULarimer34 min
May 31, 2:20 PM MDTSpecial Weather StatementBOUWeld40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.